Texas, 2022High Wind in Texas, May 29, 2022
May 29, 2022 · NWS MAF · 2 events in 2 counties and zones
A longwave trough over the Pacific Northwest with embedded shortwaves along the periphery resulted in westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A longwave trough over the Pacific Northwest with embedded shortwaves along the periphery resulted in westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 1:49 AM CST, 6 minutes earlier.
Area forecast discussion, May 29, 1:49 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
249 AM CDT Sun May 29 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Sun May 29 2022
VFR conditions will continue the next 24 hours. Winds will
diminish somewhat overnight, but will increase once again by
around 15-16Z with SW gusts to around 25-35kt at area terminals.
After sunset winds will gradually diminish, backing to the S/SE
toward the end of the period.
&&
.SHORT TERM...
(Today through Monday afternoon)
Issued at 229 AM CDT Sun May 29 2022
The hot Memorial Day Weekend will continue today, with another day
of highs in the upper 90s and lower 100s expected across Southeast
New Mexico and West Texas. Currently, a longwave trough continues to
deepen over the western CONUS, thus despite continued southwesterly
flow, falling heights as well as a slight eastward shift in the
850mb thermal ridge will yield temperatures a degree or two cooler
than yesterday for most locations. Thus, while Heat Advisory
conditions persist today mainly along and south of I-10, it will
still feel hot elsewhere, and those with outdoor plans or who work
outdoors will need to keep heat safety in mind, especially since the
effects of extreme heat can be cumulative. In addition to the heat
today, breezy to windy conditions are also expected, with a High
Wind Warning in effect for the Guadalupe and Delaware Mountains, and
a Wind Advisory also in effect this afternoon for the Eddy County
Plains and northern and central Lea county. The hot temperatures,
around 10 to 15 degrees above normal, breezy, and continued dry
conditions will also result in widespread critical to extreme fire
weather conditions today across Southeast New Mexico and most of
West Texas. Additional information can be found in the Fire Weather
Discussion below.
Tonight, the trend of above normal overnight lows will continue,
with temperatures late tonight/early Monday morning in the mid 60s
to mid 70s for most, though upper 50s are possible across portions
of the higher terrain. As the aforementioned trough slowly begins to
translate eastward Monday, the slow cooling trend will continue,
though above normal temperatures will persist. Highs should top out
in the mid 90s for most, with lower 100s likely confined to the
eastern Permian Basin and portions of the Pecos and Rio Grande
Valleys. Unfortunately, dry conditions will continue, and so will
fire weather concerns.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 229 AM CDT Sun May 29 2022
We will finally transition midweek out of the very hot pattern we
have seen over the past few days. A trough digs to our west
Tuesday/Wednesday with height falls keeping the dryline across our
western CWA. Increasing low level moisture will keep most
locations from reaching the century mark and into the mid 90s. A
few storms are possible each afternoon along and east of the
dryline, some of which could be strong with gusty winds and hail.
The upper trough lifts into the Plains midweek sending a cold
front south into the TX Panhandle. This front looks to make it
into the region Thursday bringing temperatures back to near
normal. Unfortunately, upper level support will be lacking so rain
chances look fairly low. We will monitor as things could change
given this is typically our peak in severe weather season. Ridging
builds in by the weekend into next week allowing hot, dry
conditions to return.
&&
.FIRE WEATHER...
Issued at 229 AM CDT Sun May 29 2022
Very hot temperatures, single digit RH's, and windy conditions
will lead to critical to locally extreme fire weather conditions
across much of the area today. ERC values continue near record
highs >97th percentile. Gusty mid level winds will mix to the
surface this afternoon with gusts approaching 50 mph in the NM
Plains and 60 mph in the Guadalupe and Delaware Mountains. RFTI's
on the TTU WRF show widespread 7 with pockets of 8 from Hobbs to
Seminole. This area received some rain last week, although there
is very little green-up yet. Winds let up a bit Monday, but RH's
remain in the single digits. The best combination of RH, winds,
and dry fuels will align across SE NM into the Upper Trans Pecos
where a Fire Weather Watch is in effect. Low level moisture
finally returns Tuesday helping to lower fire weather concerns a
bit.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 103 74 101 72 / 0 0 0 0
Carlsbad 100 66 98 61 / 0 0 0 0
Dryden 105 73 101 73 / 0 0 0 0
Fort Stockton 105 69 100 70 / 0 0 0 0
Guadalupe Pass 92 64 89 64 / 0 0 0 0
Hobbs 97 64 95 65 / 0 0 0 0
Marfa 96 58 93 57 / 0 0 0 0
Midland Intl Airport 103 72 100 72 / 0 0 0 0
Odessa 101 72 98 72 / 0 0 0 0
Wink 104 68 101 69 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Lower Brewster
County-Marfa Plateau-Pecos-Terrell.
Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Borden-Central
Brewster County-Chinati Mountains-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Pecos-Presidio Valley-Reeves County Plains-Scurry-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Monday afternoon through Monday evening
for Andrews-Dawson-Eastern Culberson County-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Reeves County Plains-Van Horn and Highway
54 Corridor-Winkler.
High Wind Warning from 1 PM CDT /noon MDT/ this afternoon to 8
PM CDT /7 PM MDT/ this evening for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
NM...Red Flag Warning from 9 AM this morning to 8 PM MDT this evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory from noon today to 7 PM MDT this evening for
Central Lea County-Eddy County Plains-Northern Lea County.
High Wind Warning from noon today to 7 PM MDT this evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...84
LONG TERM....29
AVIATION...84Hazardous weather outlook, May 28, 7:56 PM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
856 PM CDT Sat May 28 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
856 PM CDT Sat May 28 2022 /756 PM MDT Sat May 28 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A Red Flag Warning is in effect for most of the area Sunday
afternoon and evening. Widespread critical fire weather is also
possible Monday.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Sunday afternoon.
Hot temperatures will continue Sunday across Southeast New Mexico
and West Texas. A Heat Advisory is in effect Sunday afternoon for
the Lower Trans Pecos and Southern Brewster County. Take extra
precautions if you plan to spend time outdoors and drink plenty of
water.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- May 29, 1:55 AM CST to 6:21 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- May 29, 8:38 AM CST to 9:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Sneakerwave in California, May 29, 20222 deaths · 2 injured · 2 events
- Tornadoes and Hail in Minnesota, May 29 to 30, 2022$255,000 · EF1 · 91 events
- Avalanche in Colorado, May 29, 20221 death · 2 injured · 1 event
- Tornadoes and Hail in South Dakota, May 29 to 30, 2022$324,000 · EF1 · 43 events
- Hail in Minnesota, May 29, 2022$494,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Iowa, May 29, 2022$135,000 · 1.5 in hail · 3 events
- Tornado and Hail in Nebraska, May 29 to 30, 2022EF1 · 6 events
- Hail and Damaging Winds in Nebraska, May 29 to 30, 2022$1,000 · 6 in hail · 21 events
- Hail and Damaging Wind in Minnesota, May 29, 20221.75 in hail · 15 events
- Damaging Winds in Nebraska, May 29, 20221 injured · 61 kt wind · 4 events
- Flash Flooding and Flood in Florida, May 29, 2022$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 29 to 30, 20221 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026575, 1027404.